I have had “diagnosed” Parkinson’s for about 5 years. I have been on Sinemet for about one year. I have had trouble keeping weight on. In fact I have lost about 13 pounds, probably due to the fact that I have had little appetite since starting to use Sinemet.
Also, I often get “stomach aches” after eating and have to lie down. I can’t pinpoint any particular food that causes this distress. Have you come across this situation in your very many conversations with people who have Parkinson?
Thank you so much for your help.
Everyone responds differently to medications. Each body is uniquely configured. That is what makes each person so very special.
Sinemet is certainly at the top of the list in terms of preferred medications to treat the symptoms of Parkinson’s and it has been shown to help many people. My research reveals it is not necessarily a good solution for everyone.
You ask if I have come across a situation similar to yours in my research. Yes, some people are unable to tolerate Sinemet. It would be very advisable to discuss the symptoms you are experiencing with your neurologist as soon as possible. They are the experts on prescription medications that can be taken to address the various symptoms of Parkinsons.
And of course they are the individuals who are qualified and trained to help you solve this problem. Neurologists attended school for years to learn how to help people just like you who have experienced the side effects of medications.
Since the appetite and digestive issues began after starting the medication, my guess is that these symptoms are likely due to the medication. Your doctor could determine this for certain.
The FDA does a good job of identifying and publicizing all possible side effects from medications. Below is a short list of side effects from Sinemet which I extracted from a search on the internet. It is a good idea to do your own search as well:
Side effects of Sinemet
Confusion; constipation; diarrhea; dizziness; drowsiness; dry mouth; headache; increased sweating; loss of appetite; nausea; taste changes; trouble sleeping; upset stomach; urinary tract infection; vomiting.
Exacerbation of preexisting ulcer disease with severe upper gastrointestinal bleeding has been reported.
Gastrointestinal side effects including nausea and vomiting are the most common adverse gastrointestinal effects of levodopa. Anorexia and, rarely, gastrointestinal hemorrhage have been reported.
As you can see – the symptoms you currently experience are contained in the listing of some possible side effects. Your doctor is the best resource to solve this problem.
My research has revealed that some people supplement their prescription medications with natural sources of dopamine. One such source is discussed on the fava bean website:
The host of this website – Aunt Bean – will be offering a workshop at the Parkinsons Recovery Summit in June where she will give detailed instructions on how to make your own dopamine from fava beans at home. This is precisely what Aunt Bean does to treat her own Parkinson’s symptoms very successfully.
In summary, it appears as though your body is telling you that this particular is not helpful. Discuss the problem with your doctor and explore other options with their assistance. If you decide to begin making a natural source of dopamine as Aunt Bean does, you will need to work very closely with your doctor. While fava beans and Mucuna are natural sources of dopamine, they are still medications which will influence the effectiveness of whatever other medications you may decide to take after consulting with your doctor.
Robert Rodgers, Ph.D.
Pioneers of Recovery